Pennsylvania, 2001

Flash Flood and Damaging Winds in Pennsylvania, June 21 to 22, 2001

June 21 to 22, 2001 · NWS PBZ · 5 events in 4 counties and zones

4 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 21, 3:00 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 21, 3:00 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
400 PM EDT THU JUN 21 2001

UPDATING FOR SPC WATCH.

INSTABILITY FROM YESTERDAY STILL IN PLACE OVER CWA BRINGING CHANCE
OF SHOWERS AND THUNDERSTORMS THROUGH FRIDAY NIGHT.  STORMS TONIGHT
COULD CONTAIN GUSTY WINDS AND HEAVY RAINFALL...WILL HAVE TO MONITOR
SOUTHERN PORTION OF CWA BECAUSE OF HEAVY RAIN THERE YESTERDAY.
GUIDANCE INDICATED WINDS SHIFTING TO WEST MIDDAY FRIDAY.  BY
SATURDAY PRECIP SHOULD BE TO OUR SOUTH AND EAST WITH SOME CLEARING.
A DISTURBANCE MAY EFFECT SOUTHEASTERN ZONES ON SUNDAY AND MONDAY BUT
REST OF CWA SHOULD REMAIN DRY.  SEASONABLE TEMPERATURES CAN BE
EXPECTED INTO NEXT WEEK WITH GENERALLY DRY CONDITIONS AS HIGH BUILDS
INTO AREA.

JMP

PIT   65  77  60  75 /  60  30  30   0
HLG   65  77  59  75 /  60  40  30   0
MGW   65  79  60  75 /  60  40  30  10
ZZV   65  75  57  77 /  70  40  30   0
PHD   64  74  56  75 /  70  30  30   0
FKL   63  73  56  71 /  70  40  30   0
DUJ   62  71  57  70 /  60  50  30   0
LBE   65  77  59  74 /  60  30  20   0
BTP   65  76  59  74 /  70  40  30   0
IDI   63  74  58  72 /  50  40  30  10
ODM   58  73  54  66 /  50  50  30  20

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT THURSDAY FOR ZONES
OHZ039>041...OHZ048>049...OHZ057>058...OHZ068.

PA...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT THURSDAY FOR ZONES
PAZ007...PAZ013.

&WV...NONE.

In the hours before

Special weather statement, Jun 21, 2:50 PM EST, 3 hours 55 minutes before
OHZ039>041-048-049-057-058-068-PAZ007-013-220200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
350 PM EDT THU JUN 21 2001

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT THURSDAY
EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  LAWRENCE        MERCER

IN OHIO...

  CARROLL         COLUMBIANA      COSHOCTON       GUERNSEY
  HARRISON        MUSKINGUM       NOBLE           TUSCARAWAS
Local storm report, Jun 21, 5:38 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
638 PM EDT THU JUN 21 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    5 N CAMBRIDGE             OH   WIND DAMAGE
06/21/01   GUERNSEY                       LARGE TREE BRANCHES DOWN
                                          REPORTED BY SKYWARN
                                          SPOTTERS


Local storm report, Jun 21, 6:35 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
735 PM EDT THU JUN 21 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    CADIZ                     OH   WIND DAMAGE
06/21/01   HARRISON                       TREE DOWN

0715 PM    BEALSVILLE                OH   WIND DAMAGE
06/21/01   BELMONT                        TREES DOWN

0710 PM    POWHATAN POINT            OH   WIND DAMAGE
06/21/01   BELMONT                        TREES DOWN

0720 PM    SHADYSIDE                 OH   WIND DAMAGE
06/21/01   BELMONT                        TREES DOWN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Venango

When
June 21, 6:45 PM EST
Where
Venango County, 5 mi W of Pleasantville
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.600, -79.683

Thunderstorm winds downed several trees.

Thunderstorm Wind, Washington

When
June 21, 7:15 PM EST
Where
Washington County, Cecil
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.333, -80.183

Thunderstorm winds downed several trees.

Flash Flood, Venango

When
June 21, 7:30 PM EST to June 22, 1:00 AM EST
Where
Venango County, Franklin
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

Strong thunderstorms dropped over 2 inches of rain in around one hour, which produced flooding in the Franklin area. Several main roadways in the area, including State Routes 8, 322 and 417 were closed due to flooding. Nearly 2 feet of water was reported on SR 322 just west of Franklin. In the Franklin area, dozens of homes and several businesses reported basement flooding. Up to 6 feet of water flooded some of the urban roadways, stranding motorists.

Thunderstorm Wind, Allegheny

When
June 21, 7:45 PM EST
Where
Allegheny County, Pittsburgh
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.433, -79.983

Thunderstorm winds downed several trees in the Pittsburgh area.

Thunderstorm Wind, Jefferson

When
June 21, 9:30 PM EST
Where
Jefferson County, Summerville
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.117, -79.183

Thunderstorm winds downed several trees onto State Route 28.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251523, 5251524, 5251526, 5251525, 5251527.